Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Nikki9

Accutane Dosage And Advice

Recommended Posts

Hey all - I'm feeling really down about my current skin condition and hoping for advice regarding how I should proceed with my accutane treatment. This is my fourth course of accutane and I'm a few days away from finishing my second month. After my first month, my doctor asked if I'd like to stay on my current dose of 40 mg/day or move up to 80 mg/day. I stayed on 40 mg. Now that I'm wrapping up my second month and battling worse breakouts than ever, I'm wondering if I should go up to 80 mg/day. I don't really know how accutane works - is taking 40 mg for longer term as effective as taking 80 mg for shorter term? I'm guessing it's not. You would think I would know more about how accutane works from having been on it three other times but it's been over 10 years since my last treatment and each time I trusted that it would be my last. I think I should probably increase my dosage but wanted to ask for some advice from others about the best course of treatment.

Share this post


Link to post
Share on other sites

Unless you weigh less than 120 lbs, I would go up to the 80 mg/day dosage. Higher dosages have been proven to be more effective than low dosages. Ideally, you want to have around 1mg per kg of your body weight. 80kgs is about 175 pounds. It doesn't need to be exactly a 1 to 1 ratio, so if you weigh between 150 and 200 80mgs is probably just about perfect.

For example, I weigh about 120, and I am on 60 mgs a day.

Share this post


Link to post
Share on other sites

^ What the hell are you thinking?? I'm assuming she IS 120lbs and should should stay at 40mg. 80mg/day?? That's way too much for the body to handle, you will most likely experiences many side effects. I suggest you read the negative experience of accutane. If she weigh 120 pounds then she should be taking roughly about 60mg a day, if she takes 80mg then that's about 33% greater than what her body needs. Higher doses does NOT mean better results, it makes you more vulnerable having nasty side effects that you have to live for the rest of your life. Let's say your max dosage is 60mg, some people start off half of that dose which is 30mg. Please don't go on 80mg.

Share this post


Link to post
Share on other sites

I'm 105 lbs. I think my doctor asked if I would like to increase the dosage after 1 month due to my history. I have never had some of the horrible side effects of accutane that others have experienced and since this is my fourth round, she and I want to be sure it's my last. I'm torn about increasing the amount. I would like to keep side affects to a minimum but I'm so tired of fighting acne, I would endure anything just to be done with it. I'm 35 and haven't had clear skin since I was 12. I've tried every prescription, transforming my diet, topicals, vitamins, the BP regimen, etc. I am so torn about whether I should try taking a huge dosage this time around. I don't want to risk my long-term health but I also wonder if 40 mg/day will be enough to finally rid myself of acne since it hasn't been in the past.

Share this post


Link to post
Share on other sites

I'm 105 lbs. I think my doctor asked if I would like to increase the dosage after 1 month due to my history. I have never had some of the horrible side effects of accutane that others have experienced and since this is my fourth round, she and I want to be sure it's my last. I'm torn about increasing the amount. I would like to keep side affects to a minimum but I'm so tired of fighting acne, I would endure anything just to be done with it. I'm 35 and haven't had clear skin since I was 12. I've tried every prescription, transforming my diet, topicals, vitamins, the BP regimen, etc. I am so torn about whether I should try taking a huge dosage this time around. I don't want to risk my long-term health but I also wonder if 40 mg/day will be enough to finally rid myself of acne since it hasn't been in the past.

Like you, I've never had bad side effects on either of my Accutane courses. Really the only thing I dealt with both times is slightly dry lips. No headaches, no joint pain, no emotional problems etc. You can always tell your doctor that want to do the 80 but alternate 1 40 mg pill one day with 2 the next day if the side effects are too much, especially since you are SO small.

What doses were you on before? (just curious, since obviously they didn't work too well)

Share this post


Link to post
Share on other sites

I was on 40 mg/day on my previous courses. I had one course at 17, one at 19, one at 26 and now nine years later....here I go again. Accutane has successfully made my skin better than it would be otherwise but the results are not perfect and not lasting. That's why I'm tempted to jump to 80 mg - long-lasting and perfect results would be a dream come true. As everyone always states - it's just so emotionally draining to be embarrassed about your appearance all the time. I am definately leaning towards 80 mg at this point.

Share this post


Link to post
Share on other sites

I was on 40 mg/day on my previous courses. I had one course at 17, one at 19, one at 26 and now nine years later....here I go again. Accutane has successfully made my skin better than it would be otherwise but the results are not perfect and not lasting. That's why I'm tempted to jump to 80 mg - long-lasting and perfect results would be a dream come true. As everyone always states - it's just so emotionally draining to be embarrassed about your appearance all the time. I am definately leaning towards 80 mg at this point.

Hmm... I think I am with you. Even though 80mgs is pretty high, 40 mgs is obviously not working for you. I think I'd probably try it and see how it goes. You can always drop down if necessary. I'm sure you already know to keep up with your lab tests, but I thought I'd mention that anyway.

Share this post


Link to post
Share on other sites

I'd just go for it. Listen to your body. If things seem to get rough, go back to 40mg I suppose, but you really have nothing to loose. You are already far enough in that the side effects really shouldn't change that much.

I am starting my second round today. I am 25, my last course was 21 and I pray that I won't have to do it again after this. I am 120 and starting out at 80 mg a day. I want to say I was on 60 mg last time. I was so sad when it didn't stick. I decided I'd do one more try and hopefully, fingers crossed, this will be the end for me. If not, too bad, because I will have to deal with it to start my family.

Best of luck with whatever road you choose.

Might I ask, how was your skin status in between courses. You said it has been 9 years since your last course, have you had severe acne that entire 9 years...or were you clear for awhile?

thanks

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×